ARTICLES IN THIS WEB SITE IS FOR YOUR REFERENCE ONLY. IF YOU HAVE ANY QUESTION, YOU SHOULD CONSULT WITH YOUR
DOCTOR IMMEDIATELY. ALL RIGHT RESERVED 2008. DO NOT COPY NOR TRANSFER ARTICLES TO OTHER WEBSITES NOR OTHER
FORMS OF PUBLICATIONS.
FDA Requests Boxed Warnings on
Fluoroquinolone Antimicrobial Drugs July 8, 2008
DRUG
INDUSTRY

Foundamental
Science
Colloidal Stabilization

Drug Product
Development
Patent Application
Product Development
Product Ingredients
Colorant
Scale up a batch 1
Drug Delivery Industry
Drug Delivery - Smart
Bomb
Lotion, Cream, Preps
Enteric Coating-Eudragit
Enteric Coating-Nutrateric
SR Coating-Aquacoat

Drug Industry
Drug Competitions
Drug in Development
Cholesterol-lowering
Drug-Terminologies
Packaging Materials

Market
Drug Dev- 2004
Drug Dev - 2005Q1
Drug Dev- 2005Q2
Drug Dev-2005Summer
Drug Dev-2005Q3
Orphan Drug
Protein Drug
Niche Market

Novo Norkdisk R&D

Equipment
Blenders

CONTRACT
MANUFACT.
Nutrition Supplements
Seeks to Strengthen Warnings Concerning Increased Risk of
Tendinitis and Tendon Rupture

The U.S. Food and Drug Administration (FDA) has notified
manufacturers of fluoroquinolone antimicrobial drugs that a
Boxed Warning in the product labeling concerning the
increased risk of tendinitis and tendon rupture is necessary.
Through its new authority under the Food and Drug
Administration Amendments Act of 2007 (FDAAA), the agency
also determined that it is necessary for manufacturers of the
drugs to provide a Medication Guide to patients about
possible side effects.

The FDA has notified the manufacturers of these drugs that a
Risk Evaluation and Mitigation Strategy (REMS) is necessary
to ensure that the benefits of the drug outweigh the risks. The
Medication Guide will be considered to be an element of the
REMS. The new Boxed Warning and Medication Guide would
strengthen warning information already included in product
labeling for the fluoroquinolone class of systemic antimicrobial
drugs.

Fluoroquinolones are drugs approved for the treatment or
prevention of certain bacterial infections. Like other
antibacterial drugs, fluoroquinolones do not treat viral
infections such as colds or flu.

"Fluoroquinolones are effective in treating certain bacterial
infections, but health care professionals and patients need to
be aware of the increased risk associated with the use of
these drugs of developing tendinitis and tendon rupture,
particularly for certain patient populations," said Edward Cox,
M.D., director, Office of Antimicrobial Products, Center for
Drug Evaluation and Research. "The FDA believes it is
important to highlight and strengthen information regarding
possible side effects of fluoroquinolones because it may affect
decisions about the relative risks and benefits associated with
these products."

The FDA has conducted a new analysis of the available
literature and post-marketing adverse event reports. This new
analysisreconfirmsthat use of fluoroquinolones is associated
with an increased risk of tendon rupture. It alsodemonstrates
that despite the current warning of tendon rupture in the
labeling for the fluoroquinolones, large numbers of
tendon-related adverse events continue to be reported. The
FDA considers this new analysis to be "new safety information"
as defined in FDAAA.

The FDA also issued Information for Health Care
Professionals today to alert health care professionals to the
increased risk of tendinitis and tendon rupture in patients
taking these drugs and to highlight new information
concerning who may be at higher risk for this side effect.

The risk of developing fluoroquinolone-associated tendinitis
and tendon rupture is further increased in people older than
60, in those taking corticosteroid drugs, and in kidney, heart,
and lung transplant recipients. Patients experiencing pain,
swelling, inflammation of a tendon or tendon rupture should be
advised to stop taking their fluoroquinolone medication and to
contact their health care professional promptly about changing
their antimicrobial therapy. Patients should also avoid exercise
and using the affected area at the first sign of tendon pain,
swelling, or inflammation.

Manufacturers are being notified of the need to change
labeling so that all of the drugs in the class carry uniform
updated warning language. These warnings would apply to
fluoroquinolones for systemic use (e.g., pills, tablets, capsules
and injectable formulations). The warnings would not apply to
fluoroquinolones for topical ophthalmic or otic use (e.g., eye
and ear drops).

Fluoroquinolone manufacturers are required to submit the
safety labeling changes, including the strengthened warnings
and the Medication Guide, to the FDA within 30 days, or to
provide a reason why they do not believe such labeling
changes are necessary. If they do not submit new language,
or the FDA disagrees with the new language the company
proposes, FDAAA provides strict timelines for resolving the
labeling changes and allows the agency to issue an order
directing the labeling change as deemed appropriate to
address the new safety information. In addition, in accordance
with FDAAA, sponsors will be required to assess whether their
REMS are achieving the goal of informing patients of the risk
of tendon-rupture. These assessments may include a survey
of patients' and prescribers' understanding of the risks of
tendon-rupture and whether the Medication Guide is being
distributed and dispensed with the drug.

Health care professionals should consider the potential
benefits and risks for each patient. While most patients
tolerate these medicines well, occasionally some will develop
other serious adverse reactions that may include convulsions,
hallucinations, depression, abnormalities in heart rhythm, or
severe diarrhea.

The medications involved in this action are: Cipro and generic
ciprofloxacin, Cipro XR and Proquin XR (ciprofloxacin extended
release), Factive (gemifloxacin), Levaquin (levofloxacin),
Avelox (moxifloxacin), Noroxin (norfloxacin), and Floxin and
generic ofloxacin.